Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Procrit is NOT working!
Apr 16, 2003

I'm taking weekly Procrit shots as well as iron pills. My original iron level was 8.5, 2 weeks later it was 7.5, and one week later it was 5.5. All of this while receiving weekly Procrit shots at 40cc's. BUT I FEEL GREAT! (Isn't that weird???)I have to do another transfusion tomorrow...why isn't this working and what else can I try?

Response from Dr. Frascino

Hello,

Not sure Im getting the whole story here which makes it difficult for me to comment. Are you talking about iron levels or hemoglobin levels? (8.5, 7.5, 5.5?) Procrit does not raise iron levels, but rather hemoglobin levels. However, Procrit does need iron to build those new red blood cells. Since this is an HIV information site, Ill assume you are HIV-positive. Write back with some additional details, such as meds, viral load, the length of time this problem has been going on, the type of lab values you are reporting (iron? hemoglobin?), and your current dose of Procrit. (Whatever it is, Im sure its not 40 cc! -- as you indicated in your question).

Are you seeing an HIV specialist? You may also need to see a specialist in blood diseases a hematologist to help you sort all this out. I have my suspicions about whats going on, but at this point, they would only be guesses without having access to your other laboratory tests and medical history. So, Ill forgo the guesses for now. Remember, Procrit can be a miracle drug, but like all drugs, in order for it to work, it must be prescribed for the proper indication, i.e. the appropriate type of anemia, and in the correct dosage. I have my doubts that thats whats happening here. Ill await further details. Please note, we try to avoid blood transfusions whenever possible because they have a variety of risks associated with them and they can futher supress your immune function.

Dr. Bob


Previous
HCV anemia
Next
Extremely Fatigued Wife

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement